Skip to main content

DXM (Robitussin)

Robitussin DMDextromethorphan is a long-acting dissociative anesthetic and depressant that affects serotonin levels and causes hallucinations by separating perception from sensation.

Forms

names include: cough syrup, robo, tussin, robotrip, robocop

DXM is legally available in many over-the-counter cough suppressants (both syrup and pill forms). It is either ingested directly or extracted then ingested. It is also sold on the black market in pills and powder form, sometimes falsely marketed as "Ecstasy."

Effects

positive

negative

  • mood lift
  • dissociation of mind from body
  • dream-like experiences
  • hallucinations
  • nausea / vomiting
  • itching / skin irritation
  • confusion
  • loss of motor control
  • loss of sensory perception
  • rapid heartbeat (tachycardia)
  • paranoia
  • muscle spasms

Addiction potential

DXM is not physically addictive, but some users who are entranced by the dissociative affects develop psychological addiction because of the drug's wide-spread availability. (This is not very common because of the difficulties inherent in regular use of the drug - including tolerance.)

Dangers

It is possible to overdose on DXM, but to do so requires the ingestion of a massive quantity of the drug.

More dangerous is the possibility of overdose from other substances present in cough syrup, such as Acetaminophen and Ephedrine.

The Guafenisen in many cough syrups causes nausea and vomiting at high doses.

More likely than physical DXM overdose is the possibility for panic or psychological breakdown as the result of a strong trip. Users can become paranoid if they are stuck in a "time loop" or will never return to their original perspective. This can really only be combatted by reassuring the user that the drug will wear off eventually.

Mixing DXM with other depressants can result in overdose through respiratory failure.

Mixing DXM with alcohol results at best in vomiting and at worst in alcohol poisoning.

Mixing DXM with other serotonin-affecting hallucinogens (especially Ecstasy) can lead to Serotonin Syndrome and chronic depression.

Heavy, chronic use of DXM or other dissociatives (like Ketamine and PCP) can cause Olney's Lesions to form on the brain. This type of brain damage affects memory, cognitive ability, and emotional behavior. While some studies suggest that stopping the chronic use of dissociatives can allow for minor damage to heal, more serious cases have been documented where the user's mental deterioration continues regardless, often ending in epilepsy and permanent psychosis.

Risk management (best advice to user)

Do not mix with ecstasy, alcohol, or depressants. Do not mix with stimulants if you have heart problems.

Do not ingest over-the-counter medicines with active ingredients other than DXM. The risk of overdose is very real. Ingesting products containing Guafenisen is not life-threatening, but will inevitably cause nausea and vomiting at high doses.

Do not drive. It might not be as obvious as with standard hallucinogens, but when you take DXM, you are still tripping.

As with any tripping situation, using a sitter is always a wise idea.

Do not attempt strenuous physical activity. It is possible to hurt oneself without noticing it.

Do not scratch needlessly. Half of the uncomfortable feeling is psychosomatic. Merely relaxing will help.

If you seem to be experiencing mental problems from chronic DXM use, it is imperative to stop using. Seek medical help if your condition does not improve.

Last Updated: 1/21/09